|Antioxidants and oxidative stress.
Jun 28, 2003
Hello Dr. Keith Henry:
I am sending you this email with several questions and concerns about HIV/AIDS - I sincerly hope that you can answer my questions or direct me to who ever can. Or send a copy of this email to who ever can answer my questions and concerns.
1. What are the side effects of HIV medications on the levels of these antioxidants - Glutathione, N-Acetyl L-Cysteine and Alpha Lipoic Acid?
2. Do a lack or low level of these antioxidants cause "oxidative stress?"
3. Do HIV doctors check their patients on a regular basis for the levels of these antioxidants in their systems?
4. Would prescribing a treatment of antioxidants to HIV+ patients help in reducing oxidative stress?
5. Would prescribing a treatment of antioxidants to HIV+ patients (Glutathione, N-Acetyl L-Cysteine and Alpha Lipoic Acid) help in reducing or preventing HIV replication?
6. Could a lack or low level of Glutathione and other antioxidants in HIV+ patients be a reason or cause of their testing HIV+, thus actually resulting in a "false positive" test result? (Thus indicating that the patient has other medical or health conditions that need to be diagnosed and treated.)
7. In the Merck Manual (Copyright 1997) on page 817 there is a list of some 32 different causes of Acquired Immunodeficiency (AID) - Could any one of these conditions if not treated properly lead to syndromes - thus AIDS?
8. Could you "please" interprit the following statements for me!
Statement 1. "N-cetyl-cysteine is a potent suppressor of human immunodeficiency virus transcription in persistently infected cells."
Statement 2. "...the increased intensity of the apoptotic phenomenon in HIV infection is caused by the general state of immune activation, and is independent of the progression of HIV disease and of the levels of viral load."
9. Finally - IF any given patient who is HIV+ requests from his doctor to have the actuall virus known as HIV "isolated" in order to "confirm" for him that he is in fact infected by a virus known as HIV, would his doctor fullfill this request? Is his doctor obligated to fullfill this request? (Viral isolation according to the proper rules of viral isolation!)
I would appreciate answers to these questions as they are of grave concern to me and to others! And I Thank You Very Much in advance. (IF you can not answer all of these questions - could you at least direct me to whoever will and can!)
Response from Dr. Henry
AIDS is the result of immune system damage from the Human Immunodeficiency Virus (HIV). Low glutathione levels would not result in a positive test for HIV. Oxidative stress is a complex topic. In the days before effective HIV medication was available, many patients (including scores of my own) took large amounts of anti-oxidants (see Jon Kaiser's book Healing HIV or go to the www.daair.org website for some details and dosing suggestings). I was never convinced that those supplements did much in the face of high level replication of HIV and persistence low CD4 + T-cells counts. Being chronically ill and having liver disease/dysfunction can also cause oxidative stress (those conditions are common in the setting of AIDS). In the absence of any convinving data as to the utility of checking levels of glutathione etc that is rarely done. Effective HIV treatment results in clinical improvement and immune reconstitution so there is even less of a need to check anti-oxidant levels. The literature on that subject is weak. There are advocates of anti-oxidants but there has yet to be a convincing study supporting that viewpoint. Some HIV drug toxicities may related to mitochondrial toxicity which brushes into oxidant stress issues. The drug combinations that most often cause mitochondrial toxicity (i.e. ddI + D4T used together) are being used less and less so the problem has diminished without the need for further intervention. More subtle problems may exist but the research to support increased use of anti-oxidant supplements for the treatment of HIV has been minimal (more needs to be done) and is not convincing as of 2003. KH
MY SKIN IS TELLING ON ME!
crixavan kidney stones
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.